Alert archive / Montana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 42, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 6, 2010, 5:33 PM MDT for Ravalli County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2010, 5:33 PM MDT (23:33 UTC)
- Expired
- Aug 6, 2010, 6:03 PM MDT
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 107 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:26 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 6, 3:26 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 326 PM MDT FRI AUG 6 2010 ...STRONG THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO DURING THIS EVENING... .DISCUSSION... TONIGHT...A VERY MOIST AND UNSTABLE ATMOSPHERE...COUPLED WITH SOUTHWESTERLY WIND SHEAR...WILL ALLOW STRONG THUNDERSTORMS TO DEVELOP ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE WITH SOME OF THESE STORMS...PARTICULARLY ACROSS PORTIONS OF SOUTHWEST MONTANA. THEREFORE A SEVERE THUNDERSTORM WATCH AS WELL AS A FLASH FLOOD WATCH HAVE BEEN ISSUED FOR PORTIONS OF SOUTHWEST MONTANA. PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER INFORMATION. THESE STORMS ARE ANTICIPATED TO MOVE EAST OF THE CONTINENTAL DIVIDE BEFORE MIDNIGHT. THE MAIN THUNDERSTORM THREAT WILL SHIFT SLIGHTLY SOUTH AND EAST TOMORROW...FOCUSING MAINLY ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO. THESE AREAS WILL MAINTAIN THE BEST INSTABILITY AND MOISTURE PROFILES TO FAVOR THUNDERSTORMS. CONTINUED THREATS WITH THESE THUNDERSTORMS WILL BE HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. A DISTURBANCE WILL MOVE THROUGH NORTHWEST MONTANA LATE TOMORROW AFTERNOON INTO TOMORROW EVENING...PRODUCING MAINLY SHOWERS WITH A FEW CLAPS OF THUNDER POSSIBLE. SOME WEAK INSTABILITY WILL LINGER INTO SUNDAY...BUT THUNDERSTORMS ARE EXPECTED TO GENERALLY BE ISOLATED AND WEAKER THAN PREVIOUS DAYS. TEMPERATURES WILL REMAIN NEAR NORMAL FOR THIS TIME OF YEAR. FORECAST MODELS INTRODUCE QUITE A BIT OF UNCERTAINTY EARLY NEXT WEEK. WHILE ALL MODELS ARE GENERALLY INDICATING A TROUGH OVER THE NORTHERN ROCKIES...LARGE DIFFERENCES IN STRENGTH OF THIS FEATURE EXIST. THIS COULD MEAN THE DIFFERENCE BETWEEN NEAR NORMAL TEMPERATURES AND WELL BELOW NORMAL TEMPERATURES BY THE TUESDAY TIME FRAME AS WELL PRECIPITATION CHANCES. FOR THE TIME BEING HAVE MAINTAINED NEAR NORMAL TEMPERATURES AND PRECIPITATION CHANCES. HOWEVER...A FAIR AMOUNT OF UNCERTAINTY EXISTS FOR THE TIME BEING. && .AVIATION...THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN ROCKIES DURING THIS AFTERNOON WILL IMPACT AVIATION THROUGH 07/0600Z. THE HIGHEST PROBABILITY OF THUNDERSTORMS WITHIN 5NM OF TERMINALS IS KBTM AND KSMN DURING THIS TIME. THESE STORMS HAVE THE POTENTIAL FOR PRODUCING SMALL HAIL...GUSTY WINDS AND HEAVY RAIN THAT MAY REDUCE VISIBILITY FOR A TIME. OTHERWISE...MENTION OF CB WILL REMAIN FOR ALL OTHER AREA TERMINALS THROUGH THIS EVENING. THEREAFTER...AVIATION IMPACTS WILL DECREASE SIGNIFICANTLY THROUGH SATURDAY AFTERNOON. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...ZUMPFE LONG TERM....PALLISTER/KITSMILLER AVIATION...ZUMPFE
In the hours before
Special weather statement, Aug 6, 3:49 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 349 PM MDT FRI AUG 6 2010 IDZ009-010-MTZ005-006-062230- EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 349 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND NORTHERN LEMHI COUNTIES UNTIL 430 PM MDT... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF HALE GULCH EAST OF SHOUP...OR 29 MILES NORTHWEST OF SALMON...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFSOUTHERN RAVALLI COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4590 11438 4588 11398 4549 11400 4547 11432 TIME...MOT...LOC 2149Z 178DEG 18KT 4557 11420 ZUMPFE
Special weather statement, Aug 6, 4:36 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
436 PM MDT FRI AUG 6 2010
MTZ007-062315-
BUTTE/BLACKFOOT REGION-
436 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND NORTHERN
SILVER BOW COUNTIES UNTIL 515 PM MDT...
AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREGSON HOT SPRINGS...OR 11 MILES WEST OF
BUTTE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...SILVER BOW...
WALKERVILLE...RAMSAY AND NISSLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4591 11279 4606 11291 4623 11258 4621 11256
4618 11256 4618 11250 4613 11249 4608 11245
4603 11245 4602 11243
TIME...MOT...LOC 2236Z 241DEG 10KT 4603 11274
ZUMPFESpecial weather statement, Aug 6, 4:45 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
445 PM MDT FRI AUG 6 2010
MTZ001-002-062345-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
445 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND NORTHWESTERN SANDERS
COUNTIES UNTIL 545 PM MDT/445 PM PDT/...
AT 444 PM MDT/344 PM PDT/...DOPPLER RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS EXTENDING FROM 13 MILES NORTH OF EUREKA TO
CLARK FORK...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER...OR THE SIZE OF DIMES...HAS
BEEN REPORTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LIBBY...EUREKA...
KOOTENAI FALLS AND REXFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING/800 PM PDT FRIDAY EVENING/ FOR WEST CENTRAL MONTANA.
&&
LAT...LON 4825 11568 4813 11606 4832 11607 4901 11519
4900 11471
TIME...MOT...LOC 2245Z 246DEG 20KT 4907 11502 4812 11623
DEROSASpecial weather statement, Aug 6, 4:54 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM MDT FRI AUG 6 2010
MTZ002-003-070000-
FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION-
454 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 600
PM MDT...
AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST GLACIER TO
EVERGREEN...AND MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WEST GLACIER...
APGAR...LAKE MCDONALD...LOGAN PASS...NYACK AND PINNACLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WEST CENTRAL MONTANA.
&&
LAT...LON 4869 11369 4865 11373 4861 11373 4857 11352
4847 11346 4846 11347 4840 11346 4820 11421
4826 11446 4867 11414 4872 11371
TIME...MOT...LOC 2254Z 234DEG 24KT 4843 11397 4828 11421
DEROSASpecial weather statement, Aug 6, 5:20 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
520 PM MDT FRI AUG 6 2010
MTZ005-006-070015-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
520 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI COUNTY UNTIL 615
PM MDT...
AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CONNER...OR 28 MILES SOUTH
OF HAMILTON...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER AND DARBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WEST CENTRAL MONTANA.
&&
LAT...LON 4594 11439 4622 11399 4601 11379 4576 11428
4585 11438
TIME...MOT...LOC 2320Z 229DEG 19KT 4589 11427
ZUMPFELocal storm report, Aug 6, 5:25 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
525 PM MDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 6 E DARBY 46.02N 114.05W
08/06/2010 E1.00 INCH RAVALLI MT TRAINED SPOTTER
SPOTTER AT THE DEER MOUNTAIN LOOKOUT REPORTED DIME TO
QUARTER SIZE HAIL AND HEAVY RAIN.
0604 PM HAIL 19 E HAMILTON 46.25N 113.76W
08/05/2010 M1.50 INCH RAVALLI MT NWS STORM SURVEY
STORM SURVEY OF SKALKAHO PASS 15 HOURS AFTER THE STORM
PASSED REVEALED HAIL STONES 1.33 INCH TO 1.5 INCH
DIAMETER WITH HAIL ACCUMULATIONS OF OVER 4 INCHES.
0428 PM HAIL ESE WHITEFISH 48.41N 114.34W
08/06/2010 M1.25 INCH FLATHEAD MT TRAINED SPOTTER
0451 PM TSTM WND GST 8 N SALMON 45.29N 113.89W
08/06/2010 M62 MPH LEMHI ID MESONET
MEASURED BY KRILEY CREEK RAWS STATION
0436 PM TSTM WND GST SALMON 45.18N 113.89W
08/06/2010 M60 MPH LEMHI ID MESONET
MEASURED BY THE SALMON RAWS STATION.
&&
KITSMILLERThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:00 PM MDT | Areal Flood Advisory | MSO | Deer Lodge | 83 min |
| Aug 5, 6:07 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 38 min |
| Aug 5, 6:22 PM MDT | Flash Flood Warning | MSO | Granite | 99 min |
| Aug 5, 7:26 PM MDT | Special Weather Statement | MSO | Powell | 49 min |
| Aug 5, 7:28 PM MDT | Special Weather Statement | MSO | Missoula | 47 min |
| Aug 5, 8:21 PM MDT | Special Weather Statement | MSO | Powell | 39 min |
| Aug 5, 10:00 PM MDT | Special Weather Statement | MSO | Lake | 45 min |
| Aug 5, 10:24 PM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 5, 11:05 PM MDT | Special Weather Statement | MSO | Mineral | 55 min |
| Aug 5, 11:25 PM MDT | Special Weather Statement | MSO | Lincoln | 65 min |
| Aug 6, 7:43 AM MDT | Special Weather Statement | MSO | Lincoln | 47 min |
| Aug 6, 1:59 PM MDT | Special Weather Statement | MSO | Lincoln | 46 min |
| Aug 6, 2:09 PM MDT | Flash Flood Watch | MSO | Deer Lodge, Granite, Powell, Ravalli, Silver Bow | 8 hr |
| Aug 6, 2:43 PM MDT | Special Weather Statement | MSO | Ravalli | 47 min |
| Aug 6, 2:51 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 39 min |
| Aug 6, 2:53 PM MDT | Special Weather Statement | MSO | Lincoln | 52 min |
| Aug 6, 3:48 PM MDT | Special Weather Statement | MSO | Lincoln | 42 min |
| Aug 6, 3:49 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
| Aug 6, 4:09 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 51 min |
| Aug 6, 4:36 PM MDT | Special Weather Statement | MSO | Silver Bow | 39 min |
| Aug 6, 4:45 PM MDT | Special Weather Statement | MSO | Lincoln | 60 min |
| Aug 6, 4:54 PM MDT | Special Weather Statement | MSO | Flathead | 66 min |
| Aug 6, 5:20 PM MDT | Special Weather Statement | MSO | Ravalli | 55 min |
| Aug 5, 7:51 PM MDT | Severe Thunderstorm Warning | MSO | Idaho | 39 min |
| Aug 5, 8:11 PM MDT | Flash Flood Warning | MSO | Idaho | 61 min |
| Aug 5, 8:29 PM MDT | Severe Thunderstorm Warning | MSO | Idaho | 51 min |
| Aug 5, 9:23 PM MDT | Special Weather Statement | MSO | Idaho | 52 min |
| Aug 6, 2:44 AM MDT | Special Weather Statement | MSO | Clearwater | 61 min |
| Aug 6, 3:41 AM MDT | Special Weather Statement | MSO | Clearwater | 64 min |
| Aug 6, 4:09 PM MDT | Areal Flood Advisory | MSO | Lemhi | 20 min |
| Aug 6, 4:22 PM MDT | Flash Flood Warning | MSO | Lemhi | 98 min |
| Aug 6, 5:56 PM MDT | Flash Flood Warning | MSO | Lemhi | 2 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.